Home > Dermatology > WCD 2019 > Best of the Posters > Statin use elevates risk of eczema and atopic dermatitis

Statin use elevates risk of eczema and atopic dermatitis

Conference
WCD 2019

A cohort study showed that patients taking statins are at a significant higher risk to develop eczema/atopic dermatitis compared with individuals not taking these medications [1]. As statins are frequently prescribed in the elderly, dermatologists should be aware of this association.

Statins are widely prescribed to patients with lipid disorders or heart disease due to their proven cardioprotective efficacy. They inhibit hepatic cholesterol synthesis and increase hepatic cholesterol uptake. In addition, they have immune-modulating effects [2]. The latter may interfere with eczema or atopic eczema. Indeed, there are published reports of statin-induced dermatological complications, although the frequency of eczema has not been assessed previously [3,4].

In this retrospective analysis, data was derived from medical records of patients admitted to the University of Iowa hospitals and Clinics. Patients with heart disease who were taking a statin before 2...



Please login to read the full text of the article.


If you have no account yet, please register now.





Posted on